Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 68, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 23, 2023, 10:28 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2023, 10:28 PM CDT (03:28 UTC)
- Expired
- Sep 24, 2023, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dade County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 11:00 PM CDT | FLASH FLOOD | Marionville, MO | Delayed report. Water rescue along highway 14 bridge in Marionville. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.4
The text
As transmitted.
202
WGUS53 KSGF 240328
FFWSGF
MOC057-109-240930-
/O.NEW.KSGF.FF.W.0068.230924T0328Z-230924T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1028 PM CDT Sat Sep 23 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Dade County in southwestern Missouri...
Lawrence County in southwestern Missouri...
* Until 430 AM CDT Sunday.
* At 1028 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Monett, Aurora, Mount Vernon, Greenfield, Marionville, Lockwood,
Miller, Verona, Everton, Stotts City, Halltown, Freistatt, La
Russell, South Greenfield, Hoberg, Chesapeake, Pennsboro, Red Oak,
Meinert and Stockton Lake.
This includes the following low water crossings...
Lousy Branch at County Road 85, Center Creek at County Road 2220,
Sinking Creek at County Road 181, Turnback Creek at County Road
2100 and Spring River at County Road 2110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3748 9408 3745 9362 3728 9363 3728 9361
3692 9361 3693 9390 3711 9406 3729 9405
3729 9408
FLASH FLOOD...RADAR INDICATED
$$
JT1 follow-up statement
081
WGUS73 KSGF 240457
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1157 PM CDT Sat Sep 23 2023
MOC057-109-240930-
/O.CON.KSGF.FF.W.0068.000000T0000Z-230924T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade MO-Lawrence MO-
1157 PM CDT Sat Sep 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT SUNDAY FOR
DADE AND LAWRENCE COUNTIES...
At 1157 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional storms are moving in from the west, with
expected rainfall rates of 1 to 2 inches in 2 hours. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Monett, Aurora, Mount Vernon, Greenfield, Marionville, Lockwood,
Miller, Verona, Everton, Stotts City, Halltown, Freistatt, La
Russell, South Greenfield, Hoberg, Chesapeake, Pennsboro, Red Oak,
Meinert and Stockton Lake.
This includes the following low water crossings...
Lousy Branch at County Road 85, Center Creek at County Road 2220,
Sinking Creek at County Road 181, Turnback Creek at County Road
2100 and Spring River at County Road 2110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3748 9408 3745 9362 3728 9363 3728 9361
3692 9361 3693 9390 3711 9406 3729 9405
3729 9408
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:55 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 23, 6:55 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Sep 23 2023
Key Messages:
1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.
2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.
3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023
Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.
Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.
Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.
As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri. Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.
Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.
.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023
In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.
The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Sep 23 2023
Numerous thunderstorms, with some being severe, are currently
ongoing across western MO. Current anticipation is that new storms
will form in a NE-SW oriented line along and west of the
SW MO/KS border this evening. Initially these storms will be
scattered with possible hazards of large hail up to 1-2 inches and
wind gusts up to 50 kts. These storms are expected to congeal
into a line, possessing 50 kt wind gusts as the dominant hazard,
and progress ESE into southwest MO impacting all TAF sites
throughout the night (generally within the 01-06Z timeframe). High
confidence that ceilings and visibilities are expected to
decrease to at least MVFR with these storms. Medium confidence
that abundant moisture leading to intense rain rates could
potentially reduce visibilities to IFR. Additionally, winds will
likely be strong beneath these storms and largely shifting to out
of the NW with storm passage before returning back to the
background flow of 5-10 kt SE winds. Will mention that the severe
threat is lowest for BBG, but thunderstorms with high rain rates
and some high wind gusts can still be expected.
Remnant stratiform rain with embedded thunderstorms may be ongoing
through Sunday morning but these are expected to clear out by
midday at the latest. Skies will be broken with ceilings between
5-10 kft and winds will be 5-10 kts out of the SSE before a fropa
will shift winds out of the N between 15-21Z. Have included a
PROB30 for additional isolated thunderstorm development along this
front, though confidence is currently low on coverage.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for MOZ077-088-089-093>095-
101>104.
KS...Flood Watch through Sunday morning for KSZ101.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...PriceHazardous weather outlook, Sep 23, 9:00 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 900 PM CDT Sat Sep 23 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 900 PM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk DISCUSSION... Thunderstorms will continue through tonight, with wind gusts of 60-70 mph and large hail. The tornado risk is low and will continue to diminish. In addition to the severe weather potential, storms are expected to be slow moving within a high moisture content region which could lead to excessive rainfall and flooding. A Flood Watch has been issued for extreme southeast Kansas into part of southwest Missouri for tonight. Widespread rain amounts of 1 to 3 inches will be possible, with localized amounts of 3 to 6 inches possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Non-severe storms will remain possible on Sunday, but should end from west to east during the day and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for portions for portions of southeast Kansas into southwest and central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Local storm report, Sep 23, 10:00 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1000 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Tstm Wnd Dmg 3 ESE Nixa 37.03N 93.25W
09/23/2023 Christian MO Public
Report from mPING: 3-inch tree limbs broken.
Time estimated from radar.
&&
PCLocal storm report, Sep 23, 10:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1007 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM Tstm Wnd Dmg 1 NNE Springfield 37.21N 93.28W
09/23/2023 Greene MO Public
Report from mPING: 3-inch tree limbs broken.
&&
PCLocal storm report, Sep 23, 10:12 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1012 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Tstm Wnd Gst 1 WSW Ebenezer 37.34N 93.33W
09/23/2023 E60 MPH Greene MO Emergency Mngr
&&
PCSpecial weather statement, Sep 23, 10:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
1012 PM CDT Sat Sep 23 2023
MOZ095-240400-
Christian MO-
1012 PM CDT Sat Sep 23 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHRISTIAN COUNTY THROUGH
1100 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nixa, Ozark, Sparta, Highlandville, Fremont Hills, Christian Center,
Oldfield, Garrison, Chadwick, Linden, Selmore and Keltner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Missouri.
&&
LAT...LON 3681 9314 3693 9334 3698 9334 3708 9324
3698 9291 3683 9291 3681 9293
TIME...MOT...LOC 0312Z 299DEG 25KT 3699 9324
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseLocal storm report, Sep 23, 10:25 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1025 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Flood 2 NNW Springfield 37.22N 93.29W
09/23/2023 Greene MO Emergency Mngr
roadway flooding at Central Ave & Boonville.
&&
PCLocal storm report, Sep 23, 10:28 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM Flood 2 NNE Springfield 37.22N 93.27W
09/23/2023 Greene MO Broadcast Media
video report with multiple inches of rain on
roadway near intersection on Chestnut near
Fremont St.
&&
PCThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:04 PM CDT | Tornado Warning | SGF | St. Clair | 26 min |
| Sep 23, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair | 54 min |
| Sep 23, 7:25 PM CDT | Tornado Warning | SGF | Hickory, St. Clair | 23 min |
| Sep 23, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Hickory, Polk | 59 min |
| Sep 23, 7:52 PM CDT | Tornado Warning | SGF | Hickory, Polk | 16 min |
| Sep 23, 8:07 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 38 min |
| Sep 23, 8:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Webster | 58 min |
| Sep 23, 8:36 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 39 min |
| Sep 23, 8:44 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 61 min |
| Sep 23, 9:08 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 46 min |
| Sep 23, 9:20 PM CDT | Areal Flood Advisory | SGF | Christian, Dade, Greene, Lawrence, Webster | 6 hr |
| Sep 23, 9:20 PM CDT | Special Weather Statement | SGF | Vernon | 55 min |
| Sep 23, 9:28 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 62 min |
| Sep 23, 9:50 PM CDT | Flash Flood Warning | SGF | Greene | 6 hr |
| Sep 23, 10:12 PM CDT | Special Weather Statement | SGF | Christian | 48 min |
| Sep 23, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 57 min |
| Sep 23, 10:24 PM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| Sep 23, 10:57 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Stone, Taney | 6 hr |
| Sep 23, 11:12 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 6 hr |
| Sep 23, 11:24 PM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| Sep 24, 1:09 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| Sep 24, 3:00 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Christian, Dade, Greene, Jasper and 3 more | 17 hr |
| Sep 24, 6:49 AM CDT | Areal Flood Warning | SGF | McDonald, Newton | 13 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.